Tennessee, 2012

Heat in Tennessee, August 2, 2012

August 2, 2012 · NWS OHX · 1 event in 1 county or zone

Record high temperatures in the upper 90s and dewpoints in the low to mid 70s led to oppressive heat across Middle Tennessee on August 2. Two young children reportedly died of heat stroke after being left inside a vehicle for several hours in Rutherford County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Record high temperatures in the upper 90s and dewpoints in the low to mid 70s led to oppressive heat across Middle Tennessee on August 2. Two young children reportedly died of heat stroke after being left inside a vehicle for several hours in Rutherford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 2, 3:32 AM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 3:32 AM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
432 AM CDT THU AUG 2 2012

.UPDATE...ADDED AVIATION SECTION FOR 12Z TAF'S.

&&

.AVIATION...BNA/CKV/CSV...HIGH PRESSURE CONTINUES TO BUILD INTO
MIDDLE TENNESSEE AS A WARM, MOIST AIR MASS REMAINS IN PLACE.
ISOLATED TO SCATTERED CONVECTION IS ONCE AGAIN EXPECTED DURING THE
AFTERNOON, AND WILL HANDLE THIS IN THE TAF'S WITH VCTS/CB REMARKS
FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT THU AUG 2 2012/

SHORT TERM...IT WAS MOSTLY CLEAR...MILD AND MUGGY ACROSS THE MID
STATE EARLY THIS MORNING.

TODAY'S FORECAST LOOKS A LOT LIKE YESTERDAY'S. WEAK SURFACE
BOUNDARY, THAT SERVED AS A FOCUS FOR CONVECTION ON WEDNESDAY, WILL
LIKELY DO THE SAME TODAY. EXPECT IT TO BE LOCATED NEAR A CKV-TO-
CSV LINE, WITH A CHANCE FOR THUNDERSTORMS SOUTH OF THIS LINE AND A
SLIGHT CHANCE TO THE NORTH. CAPES WILL REMAIN HIGH SOUTH OF THE
BOUNDARY AND EXPECT MODEL MOS VALUES ARE PROBABLY TOO LOW (AS THEY
WERE YESTERDAY).

HIGHS WILL BE VERY SIMILAR TO YESTERDAY'S, WITH HEAT INDEX VALUES
OF 100 TO 104 EXPECTED OVER WESTERN AREAS. ONCE AGAIN, WE ARE
CLOSE TO HEAT ADVISORY CRITERIA, BUT BELIEVE CLOUDS ASSOCIATED
WITH AFTERNOON CONVECTION SHOULD KEEP TEMPERATURES FROM PUSHING TO
THOSE "MAGIC" READINGS IN THE 98 TO 99 DEGREE RANGE.

STILL EXPECT UPPER LEVEL SHORTWAVE TO KICK OFF AN MCS ACROSS
CENTRAL AND/OR SOUTHEASTERN MISSOURI BY LATE TODAY, THEN PLOW EAST
SOUTHEASTWARD TONIGHT. BELIEVE THUNDERSTORMS WILL BE LIKELY IN OUR
MOST NORTHWESTERN COUNTIES BY LATE TONIGHT, WITH THUNDERSTORMS
LIKELY AREA-WIDE TOMORROW. WILL PROBABLY SEE SOME PARTIAL CLEARING
OVER WESTERN AREAS DURING THE AFTERNOON, AS MAJORITY OF STORMS PUSH
INTO OUR EASTERN COUNTIES. AS A RESULT, HAVE GONE A FEW DEGREES
ABOVE MAV MOS OVER WESTERN AREAS.

ANOTHER SHORT WAVE IS EXPECTED TO SCOOT EASTWARD IN THE FLOW,
ACROSS KENTUCKY, ON SATURDAY. HOWEVER, THIS DISTURBANCE LOOKS TO
BE A LITTLE WEAKER AND, PERHAPS, A LITTLE FURTHER NORTH THAT THE
ONE FRIDAY NIGHT. HOWEVER, KENTUCKY THUNDERSTORMS SHOULD BE CLOSE
ENOUGH TO SWING SOME OUTFLOW BOUNDARIES SOUTHWARD INTO OUR
NORTHERN COUNTIES. IN ADDITION, ATMOSPHERE ACROSS THE MID STATE
REMAINS CHOCKED FULL OF MOISTURE AND SUPPORTIVE OF AT LEAST
SCATTERED THUNDERSTORMS DURING THE DAY ON SATURDAY, AND WILL GO
WITH A 50% POP AREA-WIDE.

STILL LOOKS LIKE A COLD FRONT WILL BRING ANOTHER ROUND OF
ORGANIZED THUNDERSTORMS ON SUNDAY AND SUNDAY EVENING, AND AM GOING
WITH LIKELY POPS DURING THE DAYLIGHT HOURS ON SUNDAY.

A DRYING TREND WILL ENSUE MONDAY AND TUESDAY, WITH A RETURN TO
MOSTLY SUNNY WEATHER. TEMPERATURES WILL BE SEASONABLY WARM, WITH
HIGHS IN THE MIDDLE 80S ALONG THE CUMBERLAND PLATEAU AND AROUND 90
OR IN THE LOWER 90S ELSEWHERE.

LONG TERM...NORTHWESTERLY FLOW REMAINS ACROSS THE AREA THROUGH
THE EXTENDED PERIOD, WITH MOSTLY DRY CONDITIONS EXPECTED TO HOLD
THROUGH MID-WEEK AND, PERHAPS, INTO LATE WEEK AS WELL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Aug 2, 4:58 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
558 AM CDT THU AUG 2 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
558 AM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Local storm report, Aug 2, 9:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1034 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     TULLAHOMA               35.37N 86.22W
08/01/2012  E0 MPH           COFFEE             TN   EMERGENCY MNGR

            NUMEROUS TREES WERE BLOWN DOWN ALL AROUND TULLAHOMA.

&&

TJOHNSTO
Local storm report, Aug 2, 9:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
1045 AM CDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     TULLAHOMA               35.37N 86.22W
08/01/2012                   COFFEE             TN   EMERGENCY MNGR

            NUMEROUS TREES WERE BLOWN DOWN ALL AROUND TULLAHOMA.

&&

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Rutherford

When
August 2, 10:00 AM CST to 7:00 PM CST
Where
Rutherford forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Two young children died of heat stroke in Smyrna after being left in a vehicle for several hours during the afternoon of August 2. The high temperature reached a daily record of 99 degrees at the nearby Nashville International Airport.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Rutherford2012-08-023MaleVehicle/Towed TrailerDirect
Heat, Rutherford2012-08-022FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404007.